Multiple Sclerosis Like Condition in a Patient of Hepatitis C after Treatment with Interferon Alpha: A Case Report OD14-OD15
Dr. Syed Raza Shah,
Medical Student, Dow University of Health Sciences (DUHS), Karachi, Pakistan.
E-mail : email@example.com
Hepatitis C virus affects millions of people around the world. The primary therapy comprises of interferon alpha and ribavarin. The most common side effects of this treatment include flu like symptoms and psychiatric issues. One of the rare complications of the combined therapy is the development of demyelinating lesions in the central nervous system. Our case report presents a 35-year-old man who was a known case of Hepatitis C presenting to us with altered level of consciousness and decreased vision. He had been treated as per the standard therapy for Hepatitis C infection with interferon alpha and ribavarin. During the course of this therapy, he developed significant loss of vision. This was in fact due to serious and rare complication of the treatment which was demonstrated on the MRI as demyelinating lesions in the deep periventricular white matter bilaterally. Visual Evoked Potential study was performed which concluded bilateral dysfunction of the optic pathway. The treatment of Hepatitis C with interferon alpha and ribavarin may present with a wide array of adverse effects which includes a rare complication of central nervous system demyelination as well. Research suggests that early treatment of Multiple Sclerosis (MS) is beneficial in the long run with a better prognosis and minimal changes on MRI of the patient. Therefore this complication of the treatment should be kept in mind as one of the main differential diagnosis. By finding the extent of the inflammation, and consequently doing an MRI alongside a lumbar puncture, can serve to diagnose a rare condition mimicking multiple sclerosis while treating with interferon alpha.